Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2 - Episode 12
Would you be concerned about drug interactions in this patient?
With afatinib there is no interaction with proton pump inhibitors so we would not be concerned for her. The P-glycoprotein inhibitors and inducers are the class of drug that we know can cause interactions with afatinib and she’s not on any of those medications, so she would be fine with her current medication regimen.
CASE 2: mNSCLC
Sarah W. is a 58-year old physical therapist from Brooklyn, New York who is also active in a community theater group; her prior medical history is notable for mild GERD controlled with diet and proton pump inhibitor, and hyperlipidemia, controlled with atorvastatin.
She has a 12-pack-year smoking history but quit about 20 years ago after developing a severe respiratory infection. After showing chest x-ray abnormalities on a routine visit to her PCP, she is referred for further evaluation.
Her initial CT scan shows multiple bilateral lung nodules, a large 8-cm mass in the left upper lobe (LUL), suspicious for malignant pleural effusion, and several hepatic nodules
Transbronchial biopsy of the LUL mass shows adenocarcinoma T3 (based on size); biopsy of the hepatic nodules was consistent with metastatic disease, and she was deemed unresectable on surgical consult
Mutational status was reported asEGFRexon 21 (L858R) substitution; no other actionable mutations detected
At the time of diagnosis the patients performance status is 0
Sarah wishes to continue with her normal work schedule and rehearsals for an upcoming community theater production. Her oncologist initiates her on afatinib 40 mg/day.
At her 2-week follow-up, she shows symptoms of increasing diarrhea (≥6 stools/day), which has not improved with antidiarrheals, and a papular rash on her upper arms
Rash is not very itchy or bothersome, however, diarrhea interferes with both her work schedule and rehearsals
Diet modifications and loperamide are recommended for diarrhea, and topical corticosteroids for her rash; she continues therapy at 40 mg/day
At 3 months, while other symptoms have begun to improve, she shows symptoms of gingival stomatitis, and the nursing team recommends diet modifications and a mouth rinse as needed; she continues therapy at 40 mg/day
At her next follow-up, CT scan shows stable disease, with shrinkage in the primary mass and no new hepatic nodules.
Her diarrhea has improved to grade 1 with loperamide and diet; stomatitis and rash have been effectively managed with prior recommendations